Kansas, 2007

Flash Flooding in Kansas, August 1 to 2, 2007

August 1 to 2, 2007 · NWS TOP · 2 events in 2 counties and zones

Thunderstorms developed in the vicnity of a weak outflow boundary across central Kansas during the afternoon hours of August 1st. Precipitable water values above two inches, and slow moving thunderstorms combined to provide an environment condusive to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed in the vicnity of a weak outflow boundary across central Kansas during the afternoon hours of August 1st. Precipitable water values above two inches, and slow moving thunderstorms combined to provide an environment condusive to flash flooding. Heavy rainfall in Marshall County, the evening of the 1st, and Republic County, the morning of the 2nd, resulted in local flash flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 1, 2:50 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 2:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT WED AUG 1 2007

.DISCUSSION...

MCV OVER SOUTHEAST NEBRASKA THIS MORNING SHOWS UP IN REGIONAL RADAR
LOOP WITH CONVECTION FIRING ALONG THE KANSAS NEBRASKA BORDER.
PROFILERS AND WATER VAPOR SATELLITE LOOP SHOW ANOTHER SHORT WAVE
MOVING SOUTHEAST ACROSS CENTRAL NEBRASKA THIS MORNING. THIS FEATURE
ALONG WITH SOME ISENTROPIC LIFT ON THE 310K SURFACE ACROSS NORTH
CENTRAL KANSAS HELPING TO FIRE STORMS OVER SOUTH CENTRAL NEBRASKA.
LOOKS LIKE SCATTERED STORMS ARE LIKELY AGAIN TODAY WITH MOIST
AIRMASS REMAINING IN PLACE LOCALLY HEAVY RAIN POTENTIAL IS HIGH.
HAVE ADJUSTED POPS SOME FOR TODAY WITH HIGHER POPS FURTHER NORTH
TOWARD THE NEBRASKA BORDER AND EAST TOWARD THE MISSOURI LINE.

FOR TONIGHT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS AND PUSH A
FRONTAL BOUNDARY INTO SOUTHERN NEBRASKA AND POSSIBLY INTO NORTHERN
KANSAS BY 12Z THURSDAY. MODELS SUGGEST FRONT WILL BEGIN TO WASH OUT
ON THURSDAY OVER NORTHERN KANSAS. WEAK RIPPLES IN THE WEST/NORTHWEST
UPPER FLOW WILL MOVE ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS
THURSDAY AND THURSDAY EVENING. WITH THE MOISTURE REMAINING IN PLACE
AND REMNANTS OF FRONTAL BOUNDARY AND ABOVE MENTIONED MID LEVEL WAVES
HAVE INCREASED POPS ACROSS THE NORTHERN CWA THROUGH THIS PERIOD.

ADDED SOME POPS FOR FRIDAY AS ANOTHER WAVE MOVES ACROSS NEBRASKA
AND MAY TRIGGER SOME CONVECTION ACROSS THE NORTHERN CWA.

TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO BE A CHALLENGE WITH
CLOUDS AND PRECIPITATION KEEPING TEMPERATURES A BIT COOLER THAN
GUIDANCE. GENERALLY WENT WITH A MIX OF GFS/NAM BUT MADE SOME
ADJUSTMENTS DOWNWARD FOR HIGHS TODAY AND THURSDAY. GENERALLY WENT
WARMER THAN GUIDANCE FOR LOWS.

NO CHANGES TO THE EXTENDED.

53

&&

.AVIATION...

WEAK STATIONARY FRONTAL BOUNDARY...MCV OVER SOUTHEAST NEBRASKA...AND
ANOTHER SUBTLE SHORTWAVE TROUGH CONTINUES TO CONTRIBUTE TO SHOWER
AND THUNDERSTORM ACTIVITY OVER NORTH CENTRAL INTO NORTHEAST KANSAS.
EXPECT THIS ACTIVITY TO PURIST INTO THE REMAINDER OF THE MORNING
HOURS WITH ADDITIONAL CONVECTION TO FOLLOW. CEILINGS OVER THE AREA
MAINLY SCATTERED TO BROKEN AT 12000FT WITH AREAS OF LOW LEVEL CU.
VISIBILITY CONTINUES TO BE REDUCED AT 4 TO 6 MILES ACROSS THE
MAJORITY OF THE AREA. ANTICIPATE GRADUAL IMPROVEMENT IN VIS BY MID
MORNING. REFER TO SHORT TERM FORECAST DISCUSSION FOR ADDITIONAL
DETAILS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 1, 4:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT WED AUG 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE TODAY AND
TONIGHT. SOME LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY ACROSS THE
OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH A
FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Aug 1, 7:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 AM CDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       BEATTIE                 39.86N 96.42W
08/01/2007  M1.70 INCH       MARSHALL           KS   CO-OP OBSERVER

            1.7 INCHES OF RAIN WITHIN 1.5 HOURS

&&

AW

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
August 1, 8:00 AM CST
Where
Marshall County, Marysville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.850, -96.650

Water approximately 4 inches deep reported to be flowing across 12th Street in the town of Marysville.

Flash Flood, Republic

When
August 2, 1:33 AM CST
Where
Republic County, 4 mi NW of Belleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.861, -97.683

Water one foot deep reported to be flowing over Lincoln Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53773, 53775.